Alert archive / California / Frost Advisories in 2021

Frost Advisory 8, NWS Los Angeles, CA

December 14, 2021Los Angeles County, California

NWS Los Angeles, CA issued this frost advisory at Dec 14, 2021, 8:26 PM PST for Los Angeles County, California. It took effect at Dec 15, 2021, 3:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 8:26 PM PST (04:26 UTC)
In effect from
Dec 15, 2021, 3:00 AM PST
Expired
Dec 14, 2021, 9:47 PM PST
In force
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS76 KLOX 150426
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
826 PM PST Tue Dec 14 2021

CAZ036-044-045-088-547-151230-
/O.NEW.KLOX.FR.Y.0008.211215T1100Z-211215T1700Z/
Santa Ynez Valley-Ventura County Interior Valleys-
Ventura County Coastal Valleys-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Solvang, Santa Ynez, Santa Paula, 
Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, 
Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, 
Northridge, Burbank, and Universal City
826 PM PST Tue Dec 14 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST WEDNESDAY...

* WHAT...Temperatures as low as 31 will result in frost formation.
  Temperatures may drop as low as the mid to upper 20s in the Ojai
  Valley.

* WHERE...Santa Ynez Valley, Ventura County Valleys, Santa Clarita
  Valley, and the western portion of the San Fernando Valley.

* WHEN...From 3 AM to 9 AM PST Wednesday.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ039-052-151100-
/O.CON.KLOX.WI.Y.0122.000000T0000Z-211215T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
826 PM PST Tue Dec 14 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WHAT...North to northwest winds 20 to 30 mph with gusts to 40 
  mph. Local gusts to 50 mph possible below favored passes and 
  canyons, especially around Montecito.

* WHERE...Santa Barbara County South Coast and Mountains.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Roadways may be affected by gusty cross winds. This includes
  Highways 101, 154 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Stewart
1 follow-up statement
941 
WWUS76 KLOX 150547
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
947 PM PST Tue Dec 14 2021

CAZ036-044-045-088-547-151400-
/O.UPG.KLOX.FR.Y.0008.211215T1100Z-211215T1700Z/
/O.NEW.KLOX.FZ.W.0004.211215T1100Z-211215T1700Z/
Santa Ynez Valley-Ventura County Interior Valleys-
Ventura County Coastal Valleys-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Solvang, Santa Ynez, Santa Paula, 
Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, 
Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, 
Northridge, Burbank, and Universal City
947 PM PST Tue Dec 14 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST WEDNESDAY...

* WHAT...Sub-freezing temperatures between 27 and 31 degrees are 
  expected.

* WHERE...Santa Ynez Valley, Ventura County Interior Valleys, 
  Ventura County Coastal Valleys, Santa Clarita Valley and San 
  Fernando Valley.

* WHEN...From 3 AM to 9 AM PST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation. Extended exposure to cold can cause
  hypothermia for animals and people. Vehicle windshields will be
  frosted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Plan for
extra time to defrost vehicle windshields.

&&

$$

CAZ039-151400-
/O.NEW.KLOX.FR.Y.0009.211215T1100Z-211215T1700Z/
/O.CON.KLOX.WI.Y.0122.000000T0000Z-211215T1100Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
947 PM PST Tue Dec 14 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST WEDNESDAY...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST WEDNESDAY...

* WHAT...For the Frost Advisory, Temperatures as low as 31 in wind
  sheltered areas will result in frost formation. For the Wind 
  Advisory, northwest winds 10 to 20 mph.

* WHERE...Santa Barbara County South Coast.

* WHEN...For the Frost Advisory, from 3 AM to 9 AM PST 
  Wednesday. For the Wind Advisory, until 3 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result. Frost can damage sensitive plants and harm pets if left
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

CAZ034-035-040-151400-
/O.NEW.KLOX.FR.Y.0009.211215T1100Z-211215T1700Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Ventura County Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Ventura, 
Oxnard, and Camarillo
947 PM PST Tue Dec 14 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST WEDNESDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...San Luis Obispo County Central Coast, Santa Barbara 
  County Central Coast and Ventura County Coast.

* WHEN...From 3 AM to 9 AM PST Wednesday.

* IMPACTS...Frost can damage sensitive plants and harm pets if
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ052-151100-
/O.CON.KLOX.WI.Y.0122.000000T0000Z-211215T1100Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
947 PM PST Tue Dec 14 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WHAT...North to northwest winds 20 to 30 mph with gusts to 45
  mph with local gusts to 50 mph possible below favored passes 
  and canyons, especially around Montecito.

* WHERE...Santa Barbara County South Coast and Mountains.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Roadways may be affected by gusty cross winds. This includes
  Highways 101, 154 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ASR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Dec 14, 6:08 PM PST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 14, 6:08 PM PST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
608 PM PST Tue Dec 14 2021

.SYNOPSIS...14/238 AM.

A strong storm system will slowly move over the region today.
Rain, heavy at times, and high elevation snow will continue
through the afternoon. Gusty and potentially damaging winds are
expected over the area today as well. Another weak storm system
will affect the region Thursday followed by dry weather next
weekend.

&&

.SHORT TERM (TDY-FRI)...14/143 PM.

Overall, 12Z models in good synoptic agreement through the short
term period. At upper levels, potent trough will swing across the
area tonight then another trough will move across the Pacific
Northwest on Thursday with a ridge building in from the west on
Friday. Near the surface, westerly/onshore flow will prevail
through Thursday with weak offshore flow on Friday.

For this afternoon/tonight, main focus will continue to be on the
potent winter storm. Rain will continue into early this evening,
before moving eastward overnight. There will likely be some
lingering showers overnight across the north-facing slopes. The
rain through this evening will likely not be as significant as
this morning, but will still add to our very impressive totals.
For the latest rain totals, check out LAXRRMLOX. With the
continued rain, and potential for some higher rain rates, will
keep the FLASH FLOOD WATCH in effect for the LA burn areas through
this evening. As the rain tapers off this evening, snow levels
will exhibit a precipitous drop, down to the 2500-3500 foot range.
So, depending on the amount of shower activity, there could be
some winter weather issues on the northern part of the I-5, around
the Fort Tejon to Grapevine area. With the precipitation
continuing into early this evening, significant snowfall will
continue at the higher elevations. So, current WINTER STORM
WARNINGS will remain in effect for the LA/Ventura mountains
through 800 PM (see LAXWSWLOX). Finally as for the winds, most
areas will only experience advisory-level winds through this
evening with the only exception the LA/Ventura mountains where
gusts to 65 MPH will continue. So, WIND ADVISORIES will continue
for all areas except for the Central Coast through the evening.

The storm will exit tonight with Wednesday expected to be a dry
day. However, conditions will remain solidly on the cool side with
temperatures well below seasonal normals.

Late Wednesday and Thursday, another system will impact the area.
However, models agree this system will be very weak with limited
impacts. Rainfall totals will range from around 0.25 inches
across San Luis Obispo county down to a few hundredths/trace
amounts across Ventura/LA counties. With the clouds and possible
rain, temperatures will remain quite cool.

By Thursday night/Friday, an upper level ridge will build in from
the west while the surface flow turns offshore. The offshore
gradients are on the weak side and the upper level support is not
impressive. So at this time, anticipate the northeast winds to
remain below advisory-levels on Friday. However, the offshore flow
will bring some slight warming and noticeably lower relative
humidity.

.LONG TERM (SAT-TUE)...14/143 PM.

For the extended, continue to exhibit decent synoptic agreement
through the period. At upper levels, ridge remains in place on
Saturday, but get flattened on Sunday as an inside slider moves
through. For Monday/Tuesday, models develop an upper low off the
West Coast. Near the surface, weak offshore flow will continue on
Saturday with a return of southwesterly/onshore flow Sunday
through Monday.

For Saturday and Sunday, forecast is pretty straightforward. Other
than some high clouds on Sunday as the inside slider moves across
the Great Basin, but sky conditions should remain mostly clear to
partly cloudy. The weak offshore flow will continue Saturday
through Saturday night, before turning onshore on Sunday. So,
temperatures will "peak" on Saturday then cool a bit on Sunday.

For Monday/Tuesday, the forecast once again becomes unsettled.
With the upper low offshore, deterministic runs of the GFS and
ECWMF rotate some precipitation across the area sometime between
Monday and Tuesday, The ECWMF is a bit slower with things than the
GFS. Looking at the respective model ensembles, a good majority of
the members bring some amount of rain to the area during the time
period. So, will keep some POPs in the forecast for Monday and
Tuesday. VERY preliminary rain totals look to range between 0.10
and 0.50 inches. However, these potential totals will likely
fluctuate greatly from day-to-day until we get closer to the
event.

&&

.AVIATION...15/0206Z.

At 0015Z at KLAX, there was a deep moist layer with no inversion.

Moderate confidence in all TAFs due to lingering areas of showers
and sporadically gusty winds. Improving conditions into tomorrow.

KLAX..Moderate confidence in TAF with lingering showers and
continued gusty winds. Cigs should remain VFR/MVFR. East wind
component should remain below 7 kts.

KBUR...Moderate confidence in TAF as cigs, lingering showers and
intermittent gusty winds.

&&

.MARINE...14/1022 AM.

For the Outer Waters, moderate confidence in current forecast.
Small Craft Advisory (SCA) level winds will continue through
tonight over northern portions of the waters. Winds shift to a
northwest direction this afternoon and night. Gale force winds
should linger over southern portions of the outer waters into this
evening. SCA level seas may linger into Thursday.

For the Inner Waters north of Point Sal, moderate confidence in
current forecast. High confidence in SCA level wind and seas
remaining through tonight. By Wednesday, high confidence in winds
returning to below SCA levels, whereas SCA level waves may linger
into Thursday.

For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. Moderate confidence Gale force
winds through this evening, then SCA level winds continuing
through tonight. By Wednesday, high confidence in winds and seas
returning to below SCA levels.

A storm system will continue moving through the area today,
bringing dangerous sea conditions with widespread gale force
winds, seas up to 12 to 15 feet, and steep waves. There will also
be moderate to heavy rain and a slight chance of thunderstorms.
Refer to the Marine Weather Statement for more information.
Mariners should remain in safe harbor during these dangerous
conditions.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST this evening for
      zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 8 PM PST this evening for zones
      37>41-44>46-51-52-59-88-547. (See LAXNPWLOX).
     High Surf Advisory in effect until 2 PM PST Wednesday for
      zones 39>41-87. (See LAXCFWLOX).
     Winter Storm Warning in effect until 8 PM PST this evening
      for zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Wednesday for
      zones 645-670. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PST this evening for zones
      650-655-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

No significant hazards expected.

&&

PUBLIC...Thompson
AVIATION...Phillips/Sweet
MARINE...Sweet/Phillips/Lund
SYNOPSIS...RAT

weather.gov/losangeles

In the hours before

Local storm report, Dec 14, 6:25 PM PST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
625 PM PST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND GST PEARBLOSSOM             34.50N 117.90W
12/14/2021  E63 MPH          LOS ANGELES        CA   TRAINED SPOTTER

            ROOF SHINGLE DAMAGE REPORTED.

&&

DG

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 9:47 PM PSTFrost AdvisoryLOXLos Angeles11 hr
Dec 14, 9:47 PM PSTFreeze WarningLOXLos Angeles11 hr
Dec 14, 10:17 PM PSTHigh Surf AdvisoryLOX16 hr

Nearby

Frost Advisories in California, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.